Flash Flood, Orleans
- When
- August 13, 5:30 AM EST to 7:30 AM EST
- Where
- Orleans County, Jay
- Property damage
- $20,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 44.829, -72.244 (the zone’s center; the record gives no point)
A warm front across southern New England helped trigger thunderstorms in a very humid airmass. Weak upper level winds resulted in slow moving thunderstorms with torrential rainfall during the early morning hours.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BTV wrote it up.
A warm front across southern New England helped trigger thunderstorms in a very humid airmass. Weak upper level winds resulted in slow moving thunderstorms with torrential rainfall during the early morning hours. In Jay, Vermont, 2 inches or more of rain was reported while West Charleston reported 3.25 inches in a short period of time. Road washouts were reported in Jay and East Charleston. In Jay, water was running around bridges since the rivers were clogged with debris.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Aug 13, 4:30 AM EST, 1 hour earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BURLINGTON VT 530 AM EDT WED AUG 13 2003 EVEN THOUGH THE MEAN UPPER TROF HAS MOVED A BIT FARTHER EAST TO A JUST OFFSHORE POSITION...WE HAVE TWO SERIOUS S/WVS IN THE NEXT FEW DAYS THAT WILL HAVE THE AFFECT OF DRAWING THE MEAN TROF TEMPORARILY BACK WESTWARD OVER NEW ENGLAND. THE RESULT WILL BE A SETBACK TO A CHANCE OF SHOWERS AND A COUPLE RE-INFORCEMENTS OF COOLER AIR. THE FIRST S/WV WILL PLUNGE SSEWRD THRU NEW HAMSHIRE THIS AFTN WITH CONSIDERABLE ASSOCIATED JET DYNAMICS. MODELS NOT FORECASTING MUCH PRECIP BUT CERTAINLY HINTING AT PSBLTY WITH COOLING THICKNESS AND H8 TEMPS...AND INCREASING MEAN RH. DECIDED TO MENTION SLIGHT CHC OF A SHOWER OR THUNDERSTORM THIS AFTERNOON FOR NCNTRL AND NERN VT...BUT FEELING IS THAT POPS MAY BE A BIT LOW EVERYWHERE WITH THIS STG DYNAMIC SYSTEM AND LW LVL MSTR THAT HAS NOT CLEARED AWAY ENTIRELY AFTER THE LONG PERIOD OF WET WEATHER THE PAST 10 DAYS OR SO. ALSO CUT BACK ON GUIDANCE TEMPS FOR TODAY...ESPECIALLY ERN PTNS OF FCST AREA WITH QUITE A FEW CLOUDS AND FCST COOLING AT H8. EXPECT WELL SQUEEZE IN ONE VERY WARM TO HOT DAY WITH PLENTY OF SUNSHINE ON FRIDAY. WENT SUNNIER AND WARMER THAN GUIDANCE. SECOND IMPT S/WV WILL DIG INTO THE AREA ON FRIDAY NGT AND SAT. LOTS OF QUESTIONS ON TIMING WITH THIS FEATURE WHICH MAY BE DECOUPLED...FASTER UPR AIR PORTION OF SYSTEM AND A LAGGING ACTUAL SFC COLD FRONT. AT THIS TIME BELIEVE CNVTV AND PCPN RISK WILL BE PRIMARILY FRIDAY NGT NRN ZONES AND SAT IN SRN ZONES. EVEN IF THE SFC FRONT LAGS...EFFECTIVE MID LVL CNVGC WILL PROBABLY MOVE PRETTY QUICKLY SEWRD AS THERE IS NOTHING TO PREVENT THE JET IN THE NWLY FLOW FROM DROPPING INTO THE PRE-EXISTING MEAN TROF. SIGNIFICANT SFC COOLING LKLY SATURDAY AND MAYBE ESPECIALLY SUNDAY...AS TRAJECTORY OF LOW LVL FLOW FROM THE NNE SEEMS TO ALWAYS BRING A BIT MORE COOLING THAN HEIGHTS OR THICKNESSES WOULD SUGGEST. BY THE FIRST HALF OF THE NEXT WORK WEEK...CHANCES OF RAIN WILL DEPEND ON EXISTENCE AND LOCATION OF A POTENTIAL CUTOFF UPPER LOW IN THE BASE OF THE MEAN TROF IN THE ERN U.S. INITIALLY WE MAY BE DRY IF THE CUTOFF IS FAR ENOUGH TO THE SOUTH...BUT PCPN COULD REDVLP IF THE CUTOFF IS EJECTED TOWARD US BY LONG RANGE GUIDANCE WHICH SUGGESTS THAT THE MEAN TROF WILL TRY TO REORGANIZE IN THE MIDWEST. WILL ALLOW THE DAY SHIFT TO CONSIDER ANY NECESSARY CHANGES FOR THE MONDAY THROUGH THURSDAY PERIOD OF NEXT WEEK. .BTV...NONE. BELL
NYZ026>031-034-035-087-VTZ001>012-016>019-131100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BURLINGTON VT 457 AM EDT WED AUG 13 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHERN VERMONT AS WELL AS NORTHERN NEW YORK. .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
The Burlington radar (KCXX), 81 km away, was scanning. The volume nearest the first event began at 10:32 UTC.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Vermont in 2003Every state in 2003This day in weather historyWarnings in Vermont, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5375013.